Alert archive / North Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Blacksburg, VA

November 16, 2011Patrick County, Virginia; Surry County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Nov 16, 2011, 5:21 PM EST for Patrick County, Virginia; Surry County, Wilkes County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2011, 5:21 PM EST (22:21 UTC)
Expired
Nov 16, 2011, 5:45 PM EST
In force
24 min
Issued by
NWS Blacksburg, VA

Counties Surry County, NC, Wilkes County, NC, Patrick County, VA

The radar

The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WWUS81 KRNK 162221
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EST WED NOV 16 2011

NCZ002>004-019-020-VAZ016-017-032-043-162245-
ALLEGHANY NC-CARROLL VA-FLOYD VA-HENRY VA-PATRICK VA-STOKES NC-
SURRY NC-WILKES NC-YADKIN NC-
521 PM EST WED NOV 16 2011

...A LINE OF SHOWERS PRODUCING STRONG WINDS WILL AFFECT 
ALLEGHANY...CARROLL...FLOYD...HENRY...PATRICK...STOKES...SURRY...WILK
ES AND YADKIN COUNTIES...

AT 519 PM EST...A LINE OF SHOWERS PRODUCING STRONG WINDS WAS 
STRETCHING FROM WOOLWINE TO 7 MILES SOUTH OF TRAPHILL...MOVING EAST 
AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS. 

THIS LINE WILL BE NEAR DOBSON AROUND 530 PM...PHILPOTT DAM AROUND 
535 PM...STANLEYTOWN AROUND 540 PM AND ROCKFORD AROUND 545 PM.

LAT...LON 3620 8136 3685 8041 3683 8007 3678 8003
      3679 8001 3679 8002 3680 8001 3683 8000
      3679 7982 3679 7977 3682 7973 3617 8068

$$

16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Nov 16, 3:30 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Nov 16, 3:30 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EST WED NOV 16 2011

.SYNOPSIS...
A COLD FRONT WILL TRACK SLOWLY EAST ACROSS THE AREA THIS EVENING
AND WILL BE TO THE EAST COAST BY THURSDAY MORNING. COLD HIGH
PRESSURE WILL THEN SETTLE OVER THE REGION THROUGH THE END OF THE
WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 305 PM EST WEDNESDAY...

ROBUST SHORTWAVE OVER TN VALLEY WILL LIFT NORTHEAST THROUGH
THE SOUTHERN APPALACHIANS TO OFF THE MID ATLANTIC COAST BY LATE
TONIGHT. SPC HAS PLACED EAST OF THE MOUNTAINS IN A SLIGHT RISK FOR
SVR TSRA THIS AFTN/EVENING. SFC TO 1KM SHEAR VECTOR NEAR 40 KNOTS
JUST TO OUR EAST AND CAPES OF 500 TO 1000 J/KG IN SOUTHEAST PORTION
OF CWA THIS AFTERNOON. STRONG WIND SHEAR AND DYNAMICS MAY BE ABLE TO
OVERCOME THE LIMITING FACTOR OF SOLAR HEATING. KEPT THE MENTION OF
THUNDERSTORMS IN THE FORECAST OVER THE EAST INTO TONIGHT AND
MENTION THREAT OF WIND DAMAGE IN THE HWO.

HPC PLACED A SLIGHT RISK OF EXCESSIVE RAINFALL JUST TO OUR WEST
IN FAR SW VA AND EASTERN TN. LOCAL FLOODING PROBLEMS ARE POSSIBLE
WITH TRAINING OF THUNDERSTORMS OR HEAVIER RAIN BANDS.  WITH THE IN
AND OUT SPORADIC NATURE OF THE SHOWERS THIS PAST 12 TO 24
HOURS...THINK THE GROUND HAS HAD TIME TO SOAK UP THE MOISTURE. WITH
ISOLATED THREAT...DO NOT FEEL IT NECESSARY TO ISSUE A FLOOD WATCH.
WILL HIGHLIGHT HEAVY RAIN THREAT IN THE HWO. COLD FRONT WILL SLOWLY
PROGRESS EAST TONIGHT INTO THURSDAY MORNING. THE COLDER AIR WILL
BRING A SHOT OF SNOW SHOWERS AND FLURRIES TO THE MTNS OF WV TOWARD
DAWN. FOR TONIGHT LOWS WENT CLOSE TO ADJMET WITH THE UPPER 20S IN
THE NORTHWEST MOUNTAINS TO AROUND 50 DEGREE IN THE SOUTHEAST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
AS OF 305 PM EST WEDNESDAY...
THE COLD FRONT WILL BE MOVING ACROSS THE AREA TOMORROW MORNING AND
POSSIBLY BE POSITIONED IN THE PIEDMONT AND/OR ACROSS SOUTHSIDE VA.
A SURFACE LOW ACROSS THE SOUTHEASTERN USA WILL TRACK NORTHEAST AND BE
ALONG THE VA COAST BY EARLY AFTERNOON. THIS SURFACE LOW WILL STALL
THE FRONT WITH CONTINUED PERIODS OF RAIN OVER THE PIEDMONT THROUGH
EARLY AFTERNOON. AS THIS LOW TRACKS INTO EASTERN NC/VA AROUND MID
MORNING...COLD AIR WILL ENTER NW RNK CWA. BULK OF THE PRECIPITATION
WILL BE EAST OF THE AREA BUT ENOUGH LIFT AND UPSLOPE TO HAVE LIGHT
SHOWERS ACROSS THE MOUNTAINS. THROUGH THE MORNING...RAIN WILL
TRANSITIONING OVER TO SNOW FOR ELEVATIONS ABOVE 4KFT. BY THE TIME
THE COLD AIR ENCOMPASSES THE MOUNTAINS...MAJORITY OF THE MOISTURE
WILL HAVE EXITED THE AREA. LIGHT UPSLOPE SNOW SHOWERS/FLURRIES
POSSIBLE ON WESTERN SLOPES ENDING IN THE AFTERNOON.

QUICK PRESSURE RISES BEHIND THE FRONT WILL BRING BREEZY AND GUSTY
CONDITIONS TO THE AREA THURSDAY. HIGH PRESSURE BUILDS IN QUICKLY
ALLOWING THE WINDS TO DECOUPLE THURSDAY NIGHT.

TEMPERATURES WILL FALL FROM NEAR 40F DOWN INTO THE 30S THROUGH THE
AFTERNOON ACROSS THE MOUNTAINS. AS WINDS DECOUPLE THURSDAY
NIGHT...TEMPERATURES WILL BOTTOM OUT IN THE LOWER 20S...ISOLATED
TEMPERATURES IN THE TEEN. SLIGHTLY WARMER FRIDAY AND SATURDAY BUT
CHILLY. EAST OF THE BLUE RIDGE...TEMPERATURES WILL SLOWLY RISE OR
REMAIN STEADY THROUGH THE AFTERNOON. AS WINDS CALM DOWN
OVERNIGHT...TEMPERATURES WILL DROP INTO THE 20S. FRIDAYS TEMPERATURE
IN THE M/U 40S THEN MODERATE TO MID 50S SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
...AS OF 300 PM EST WEDNESDAY...

HIGH PRESSURE CONTINUES TO SLIDE EAST SATURDAY EVENING...WITH WINDS
BECOMING INCREASINGLY SOUTHERLY ACROSS OUR AREA. AS ATLANTIC
MOISTURE RETURNS TO OUR AREA...WILL BE KEEPING AN EYE OUT FOR THE
POSSIBILITY OF PATCHY FOG AND DRIZZLE ALONG THE BLUE RIDGE EARLY
SUNDAY...PARTICULARLY IN THE NORTH CAROLINA MOUNTAINS. AT ANY
RATE...THE SOUTHERLY WINDS WILL ALSO LEAD TO A WARMUP...WITH SUNDAY
AFTERNOON HIGHS REACHING INTO THE 60S ACROSS MUCH OF OUR AREA.

SHOWER ACTIVITY WILL BE INCREASING AS WELL ON SUNDAY AFTERNOON AS A
LOW PRESSURE SYSTEM MOVES ACROSS THE GREAT LAKES INTO EASTERN
CANADA...DRAGGING A COLD FRONT ACROSS THE OHIO RIVER VALLEY. THIS
COLD FRONT IS EXPECTED TO STALL...OR AT LEAST MOVE VERY SLOWLY...
KEEPING SHOWER ACTIVITY IN PLACE ACROSS OUR AREA THROUGH WEDNESDAY.
THE INCREASED CLOUD COVER AND POOLING OF WARMER AIR JUST SOUTH OF
THE COLD FRONT WILL HELP KEEP OUR TEMPERATURES MILD THROUGH THE
EARLY HALF OF NEXT WEEK...WITH HIGHS GENERALLY IN THE 50S AND
60S...AND LOWS IN THE 40S AND 50S. NEEDLESS TO SAY...THIS IS WARM
ENOUGH THAT NO SNOW IS EXPECTED DURING THIS TIME PERIOD.

ON WEDNESDAY...ANOTHER LOW PRESSURE SYSTEM DEVELOPS ALONG THE COLD
FRONT...WHICH WILL BRING AN INCREASED CHANCE OF RAINFALL. THE LOW
WILL PASS EAST OF OUR REGION DURING THE EARLY AFTERNOON...DRAGGING
THE COLD FRONT SOUTH OF OUR AREA. WHILE SHOWER ACTIVITY WILL LINGER
INTO THE EVENING...HIGH PRESSURE IS EXPECTED TO BUILD INTO THE AREA
BY EVENING...ALLOWING DRY AIR AND COOLER TEMPERATURES TO MAKE A
RETURN TO OUR AREA.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AS OF 1243 PM WEDNESDAY... POCKETS OF LIFR/IFR WILL CONTINUE THIS
AFTERNOON INTO TONIGHT IN LOW CLOUDS...FOG AND RAIN. THERE WILL BE
A PERIOD THIS AFTN WHERE ENOUGH SW FLOW WILL BE PUSHING INTO THE
PIEDMONT WITH LYH/DAN AND POSSIBLY ROANOKE IMPROVING TO VFR. THE
THREAT OF SHOWERS WILL BE AROUND THRU THIS TAF PERIOD AND
CONFIDENCE HIGH THAT MOST OF THE TIME CIGS/VSBYS WILL BE SUB
VFR...EXCEPT PREVIOUSLY MENTIONED. THE FORECAST FOR THUNDERSTORMS
WILL ERASED SOME BY THE EXTENSIVE CLOUD COVER.
HOWEVER..INSTABILITY IN THE AFTN COMBINED WITH THE FRONT AND
STRONGER UPPER DISTURBANCE WILL BRING SOME THUNDERSTORMS TO THE
PIEDMONT. CHANCES INCREASE FOR THUNDER SOUTH AND EAST OF DAN LATE
THIS AFTN/EVENING. WE COULD SEE SOME STRONGER WIND GUSTS AS WELL
THIS AFTN IN THE PIEDMONT.

THE FRONT WILL PASS THROUGH BLF/LWB THIS AFTN AND REACH THE
LYH/DAN AREA AROUND MIDNIGHT TONIGHT OR LATER. WINDS SWING FROM
SOUTH/SOUTHEAST TO WEST...THEN NORTHERLY ACROSS THE PIEDMONT SINCE
A LOW PRESSURE SYSTEM MOVES ALONG THE FRONT ACROSS THE NC/VA
PIEDMONT TONIGHT.

FOR TONIGHT THINK THE SHOWERS REMAIN IN THE EAST BUT TAPER OFF
SOME IN THE NEW RIVER VALLEY. SOME SNOW WILL BE POSSIBLE AROUND
12Z/8AM IN LWB/BLF.

DRIER/COLDER AIR SHOULD BRING IMPROVING CONDITIONS THURSDAY AS
HIGH PRESSURE BUILDS IN. OUTSIDE OF EARLY MORNING FOG DUE TO WET
SOILS...VFR CONDITIONS ARE EXPECTED TO RETURN TO THE AREA FOR
FRIDAY THROUGH SUNDAY EVENING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KK/MC/WP
NEAR TERM...KK
SHORT TERM...RCS
LONG TERM...NF
AVIATION...KK/WP
Hazardous weather outlook, Nov 16, 11:59 AM EST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 AM EST WED NOV 16 2011

VAZ007-009-WVZ042>045-171700-
TAZEWELL-SMYTH-MERCER-SUMMERS-MONROE-GREENBRIER-
1159 AM EST WED NOV 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLOW MOVING COLD FRONT WILL BRING A PERIOD OF SHOWERS TO THE
AREA THIS AFTERNOON INTO THIS EVENING. THE RAIN WILL BE HEAVY AT
TIMES AND DUE TO THE SLOW MOVEMENT OF THE FRONT...COULD LEAD TO
ISOLATED FLOODING OF SMALL STREAMS.

COLDER AIR ARRIVING LATE TONIGHT WILL BRING A QUICK SHOT OF SNOW
SHOWERS TO THE MOUNTAINS OF WEST VIRGINIA. AN INCH OR LESS IS
POSSIBLE ON THE HIGHER WEST FACING SLOPES...ESPECIALLY IN
GREENBRIER COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-002-018-VAZ010>020-022>024-171700-
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
1159 AM EST WED NOV 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

RAIN TODAY INTO THIS EVENING COULD GET HEAVY AT TIMES WITH TYPICAL
PONDING OF WATER ON THE ROADS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-171700-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1159 AM EST WED NOV 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON INTO EARLY EVENING. THE MAIN THREAT FROM THE ISOLATED
TO SCATTERED THUNDERSTORMS WOULD BE DAMAGING WIND GUSTS. THIS
THREAT LIES MAINLY ALONG AND EAST OF A LINE FROM CHARLOTTE COURT
HOUSE VIRGINIA SOUTHWEST TO WILKESBORO NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Nov 16, 4:51 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EST WED NOV 16 2011

NCZ001-002-018-019-162215-
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-
451 PM EST WED NOV 16 2011

...A LINE OF SHOWERS PRODUCING STRONG WINDS WILL AFFECT
ALLEGHANY...ASHE...WATAUGA AND WILKES COUNTIES...

AT 449 PM EST...A LINE OF SHOWERS PRODUCING STRONG WINDS WAS LOCATED
5 MILES SOUTHWEST OF GLENDALE SPRINGS...MOVING EAST AT 50 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MILLERS CREEK AROUND 500 PM...MC GRADY AROUND
505 PM...ABSHERS AROUND 510 PM AND STONE MOUNTAIN STATE PARK AROUND
515 PM.

LAT...LON 3650 8104 3618 8104 3615 8156 3643 8157

16
Special weather statement, Nov 16, 5:21 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EST WED NOV 16 2011

NCZ002>004-019-020-VAZ016-017-032-043-162245-
ALLEGHANY NC-CARROLL VA-FLOYD VA-HENRY VA-PATRICK VA-STOKES NC-
SURRY NC-WILKES NC-YADKIN NC-
521 PM EST WED NOV 16 2011

...A LINE OF SHOWERS PRODUCING STRONG WINDS WILL AFFECT
ALLEGHANY...CARROLL...FLOYD...HENRY...PATRICK...STOKES...SURRY...WILK
ES AND YADKIN COUNTIES...

AT 519 PM EST...A LINE OF SHOWERS PRODUCING STRONG WINDS WAS
STRETCHING FROM WOOLWINE TO 7 MILES SOUTH OF TRAPHILL...MOVING EAST
AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS.

THIS LINE WILL BE NEAR DOBSON AROUND 530 PM...PHILPOTT DAM AROUND
535 PM...STANLEYTOWN AROUND 540 PM AND ROCKFORD AROUND 545 PM.

LAT...LON 3620 8136 3685 8041 3683 8007 3678 8003
      3679 8001 3679 8002 3680 8001 3683 8000
      3679 7982 3679 7977 3682 7973 3617 8068

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 6:06 PM ESTSpecial Weather StatementRNKHalifax, Henry, Pittsylvania, City of Danville, City of Martinsville54 min
Nov 16, 4:51 PM ESTSpecial Weather StatementRNKWilkes24 min

Nearby

Special Weather Statements in North Carolina, 2011Special Weather Statements in Virginia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.